Taking pills with alcohol may lead to gastric erosion
By Express News Service | Published: 06th December 2017 11:18 PM |
BENGALURU: Hello doctor, I take some (eight in all) medicines for various problems such as blood pressure, diabetes. cholesterol, cardiac and vertigo. Usually I swallow them at one go. Will there be any cross reaction? Please advise.
Most of the medicines given for these conditions may not have a cross reaction. However, it is advisable to take them as per the doctor’s advice at various times of the day. For example, anti-diabetic medicines are timed either before food, after food or sometimes with food. Cardiac medicines including BP medicines may cause a transient giddiness related to drop stagger the does. The other concern with swallowing many tablets at one go is the risk of aspiration. Hence, it is preferable to take the medicines on after another at most times.
My grandmother, who is in her 70s takes medicines with alcohol. I constantly tell her to avoid but she does not listen. I want to know if there are any dangerous consequences of swallowing medicines with whiskey?
Taking medicines with whiskey is most unusual. There may be some reactions with alcohol and the medications she is taking. Alcohol may worsen gastric irritation and along with the medicines, may lead to gastric erosions and later ulcerations. This is a likely risk at her age, especially if she is also on antiplatelets which could lead to gastrointestinal bleeding. It is preferable that she takes her medicines with regular water.
The expert is a senior consultant, General Physician and Internal Medicine at Apollo Hospital. For health queries write to firstname.lastname@example.org